Connecticut, 2009

Flash Flood and Hail in Connecticut, July 3, 2009

July 3, 2009 · NWS OKX · 4 events in 1 county or zone

A deep upper level low allowed for the development of scattered afternoon thunderstorms across portions of eastern Connecticut. Hail, severe winds and very heavy rain were produced by these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A deep upper level low allowed for the development of scattered afternoon thunderstorms across portions of eastern Connecticut. Hail, severe winds and very heavy rain were produced by these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 3, 1:57 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 3, 1:57 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
257 PM EDT FRI JUL 3 2009

.SYNOPSIS...
TROUGH OVER THE AREA WILL MOVE OFFSHORE TONIGHT...THEN WEAK HIGH
PRESSURE WILL MOVE ACROSS THE AREA ON SATURDAY. LOW PRESSURE WILL
PASS SOUTH OF THE AREA ON SUNDAY...FOLLOWED BY ANOTHER UPPER
TROUGH FOR MONDAY. SEVERAL DISTURBANCES WILL AFFECT THE REGION IN
THE NEW WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
WIDELY SCT SHOWERS/TSTMS WILL CONTINUE TO MOVE ACROSS THE REGION
THIS AFTERNOON/EVENING AS A DEEP TROUGH OVER THE NORTHEAST PULLS
OFFSHORE. SEVERAL MID-LEVEL SHORTWAVES WILL ALSO SLIDE ASSIST IN
THE DEVELOPMENT OF CONVECTION.

THERE IS A FAIR AMOUNT OF INSTABILITY OVER THE REGION. SFC TEMPS
ARE GENERALLY IN THE 70S TO AROUND 80...AND SFC DEWPOINTS ARE IN
THE LOWER 60S. RAINFALL MAY BRIEFLY KNOCK TEMPS DOWN INTO THE 60S.
MUCAPES IN THE MIXED LAYER ARE CURRENTLY AVERAGING 1000-1500 J/KG
AND COULD GO UP IF THE SUN BREAKS OUT AND TEMPS WARM INTO THE
LOWER 80S THROUGH THE AFTERNOON. THE LIFTED INDEX IS ALSO RANGING
FROM -2 TO -4C. THE MAIN ISSUE IS THAT PWATS ARE 1 TO 1.25...
INDICATING THAT THE MAIN THREAT WOULD BE HEAVY RAIN. KOKX PICKED
UP 0.61 OF RAIN IN LESS THAN AN HOUR...AND THIS IS A GOOD
INDICATION OF WHAT IS POSSIBLE AREA-WIDE. NOT EVERY PLACE WILL
SEE RAIN...BUT THOSE THAT DO COULD GET SOME HEAVY RAIN THAT WOULD
RESULT IN LOCAL URBAN FLOODING OF LOW-LYING AND POOR DRAINAGE
AREAS...AND SMALL RIVERS/STREAMS COULD EXPERIENCE RISES.

SHOWERS/TSTMS TAPER OFF IN THE EVENING AS UPPER TROUGH MOVES
OFFSHORE AND WITH LOSS OF DIURNAL HEATING. WITH ANOTHER WARM...
MOIST NIGHT ON TAP...WILL EXPECT PATCHY FOG ONCE AGAIN...MAINLY
AWAY FROM NYC AND ESPECIALLY IN AREAS AWAY FROM NYC THAT GET
RAIN/HEAVY RAIN.

LOWS WILL DROP INTO THE LOWER TO MIDDLE 60S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
SFC HIGH PRES BRIEFLY BUILDS ACROSS THE REGION ON INDEPENDENCE
DAY. YET ANOTHER MID-LEVEL SHORTWAVE WILL DIVE INTO EASTERN
PORTIONS OF THE REGION IN THE AFTERNOON...BUT WITH RISING HEIGHTS
AND A LACK OF LOW-LEVEL MOISTURE...NOT EXPECTING PRECIP. THIS IS
IN GOOD AGREEMENT WITH GUIDANCE...WHICH INDICATES POPS GENERALLY
LESS THAN 10 PERCENT.

SKIES WILL BE CLEARING THROUGH THE DAY...AND WITH HIGHS IN THE
UPPER 70S TO LOWER 80S...PLEASANT WX ON TAP FOR THE HOLIDAY.

THE UPPER DISTURBANCE DEPARTS SAT NIGHT. LOW PRES WILL DEVELOP
OVER THE TN VALLEY SAT NIGHT...AND WILL PASS SOUTH OF NYC/LONG
ISLAND SUN AFTERNOON. WILL INTRODUCE SLIGHT CHANCE POPS FOR
SOUTHERN PORTIONS OF THE CWA...BUT CONFIDENCE IS NOT HIGH THAT
SHOWERS WOULD DEVELOP. IF THE LOW TRACKS A BIT FURTHER
NORTH...THEN MAYBE SOME SHOWERS WOULD DEVELOP SUN AFTERNOON.
OTHERWISE...CONDITIONS ON SUN WILL GENERALLY BE SIMILAR TO SAT.

ANOTHER UPPER TROUGH APPROACHES ON MON. WILL CARRY SLIGHT CHANCE
POPS IN THE AFTERNOON.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
UPPER LOW SLOWLY MOVES THROUGH THE NORTHEAST...BRINGING US LOWER-
END POPS THROUGH WEDNESDAY. HIGHEST OVERALL CHANCES OF RAIN RIGHT
NOW LOOK LIKE FROM TUESDAY AFTERNOON THROUGH WEDNESDAY AFTERNOON.
RIDGING ALOFT AND AT THE SURFACE MOVES IN BEHIND THE UPPER LOW.
DRY WEATHER THEREFORE FOR THE REST OF THE LONG TERM. HIGH
TEMPERATURES AT OR SLIGHTLY BELOW NORMAL TO START...THEN WARMING
ABOVE NORMAL LATE IN THE PERIOD WITH THE RIDGING ALOFT.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
UPPER TROUGH PIVOTING ACROSS TERMINALS THIS AFT WILL PRODUCE
ISOLATED CONVECTION THRU 21Z. MAIN CONCERN WILL BE LOCALLY HEAVY
RAINFALL REDUCING VSBYS TO IFR. COVERAGE WILL NOT BE SUFFICIENT
ENOUGH TO CARRY TSRA AT ANY ONE TERMINAL...BUT WILL CONTINUE WITH
MENTION OF A CB. EXPECT DRYING OUT AFTER 21Z WITH SUBSIDENCE BEHIND
SHORT WAVE TROF AND STRENGTHENING LOW-LEVEL WESTERLY FLOW.

SFC TROUGH OVER THE AREA AT 18Z WILL ALLOW WINDS AT COASTAL TERMINALS
TO COME OUT OF THE SW...BUT THEN GRADUALLY VEER AROUND TO THE W
BY 21Z. ELSEWHERE...W/NW WINDS AT AROUND 10 KT.

VFR CONDITIONS CONTINUE INTO SUN WITH W WINDS INCREASING TO 10 TO
15 KT AFTER 13Z. A FEW CU AROUND 5 KFT DEVELOPING BY AFT.

OUTLOOK FOR 18Z SATURDAY THROUGH TUESDAY...
VFR. MVFR POSSIBLE IN SHRA/TSTMS MONDAY AFTERNOON AND TUESDAY
AFTERNOON.

&&

.MARINE...
LOW PRES DEPARTS TONIGHT...THEN HIGH PRES BRIEFLY PASSES THROUGH
THE WATERS ON SAT. PRESSURE GRADIENT MAY TIGHTEN UP ENOUGH TO
PRODUCE 20 KT GUSTS ON EASTERN OCEAN WATERS SAT AFTERNOON...BUT
WILL GENERALLY EXPECT SUB-ADVISORY CONDITIONS INTO THE START OF
THE NEW WEEK.

WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY
LEVELS THROUGH THE REST OF THE FORECAST PERIOD WITH A LACK OF
SIGNIFICANT SURFACE FEATURES IN THE REGION.

&&

.HYDROLOGY...
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING COULD
PRODUCE LOCALLY HEAVY RAINFALL OF OVER AN INCH...ALONG WITH
LOCALIZED URBAN AND SMALL STREAM FLOODING. FLASH FLOOD THREAT IS
NOT EXPECTED TO BE WIDESPREAD ENOUGH TO WARRANT A FLASH FLOOD
WATCH.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...MPS
NEAR TERM...MPS
SHORT TERM...MPS
LONG TERM...JC
AVIATION...DW
MARINE...JC/MPS
HYDROLOGY...MPS
Hazardous weather outlook, Jul 3, 2:12 PM EST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
312 PM EDT FRI JUL 3 2009

CTZ005>012-NJZ002>006-011-NYZ067>081-041000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
312 PM EDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS COULD CAUSE LOCALIZED
FLOODING THROUGH THIS EVENING. SMALL HAIL AND GUSTY WINDS ARE ALSO
POSSIBLE WITH ANY THUNDERSTORMS. THE OVERALL PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-041000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
312 PM EDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS COULD PRODUCE ISOLATED WIND GUSTS OVER 35
KT. THE OVERALL PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

MPS

In the hours before

Special weather statement, Jul 3, 12:20 PM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
120 PM EDT FRI JUL 3 2009

NYZ078>081-031745-
NORTHEAST SUFFOLK-NORTHWEST SUFFOLK-SOUTHEAST SUFFOLK-SOUTHWEST
SUFFOLK-
120 PM EDT FRI JUL 3 2009

...STRONG THUNDERSTORM WILL IMPACT SUFFOLK COUNTY...

AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOLBROOK...OR NEAR PATCHOGUE...AND MOVING
EAST AT 15 MPH.

THIS STORM WILL BE...
  NEAR PATCHOGUE BY 125 PM.
  NEAR FARMINGVILLE BY 130 PM.
  NEAR MEDFORD BY 140 PM.
  NEAR YAPHANK BY 145 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

DSW
Special weather statement, Jul 3, 12:24 PM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
124 PM EDT FRI JUL 3 2009

NYZ079-081-031800-
NORTHEAST SUFFOLK-SOUTHEAST SUFFOLK-
124 PM EDT FRI JUL 3 2009

...STRONG THUNDERSTORMS WILL IMPACT SUFFOLK COUNTY...

AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CALVERTON TO
MANORVILLE...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
RIVERHEAD TO MANORVILLE...AND MOVING EAST AT 15 MPH.

THESE STORMS WILL BE...
  NEAR WESTHAMPTON BY 140 PM.
  NEAR RIVERHEAD BY 145 PM.
  NEAR MATTITUCK BY 200 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

DSW
Special weather statement, Jul 3, 1:16 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
216 PM EDT FRI JUL 3 2009

CTZ007-008-031900-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
216 PM EDT FRI JUL 3 2009

...STRONG THUNDERSTORM WILL IMPACT MIDDLESEX AND NORTHWESTERN NEW
LONDON COUNTIES...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF PORTLAND...OR 6 MILES
SOUTHEAST OF MIDDLETOWN...AND MOVING EAST AT 15 MPH.

THIS STORM WILL BE...
  NEAR EAST HAMPTON BY 230 PM.
  NEAR COLCHESTER BY 300 PM.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO AN INCH AN
HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

DSW
Special weather statement, Jul 3, 2:23 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
323 PM EDT FRI JUL 3 2009

CTZ006-007-032000-
NORTHERN MIDDLESEX-NORTHERN NEW HAVEN-
323 PM EDT FRI JUL 3 2009

...STRONG THUNDERSTORM WILL IMPACT MIDDLESEX AND NORTHERN NEW HAVEN
COUNTIES...

AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MERIDEN...AND MOVING EAST AT 5 MPH.

THIS STORM WILL BE...
  NEAR MERIDEN BY 330 PM.
  NEAR MIDDLETOWN BY 400 PM.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO AN INCH AN
HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

DSW
Special weather statement, Jul 3, 2:58 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
358 PM EDT FRI JUL 3 2009

CTZ007-011-032045-
NORTHERN MIDDLESEX-SOUTHERN MIDDLESEX-
358 PM EDT FRI JUL 3 2009

...STRONG THUNDERSTORM WILL IMPACT MIDDLESEX COUNTY...

AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MIDDLETOWN...AND MOVING SOUTHEAST AT 10 MPH.

THIS STORM WILL BE...
  NEAR EAST HADDAM BY 445 PM.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO AN INCH AN
HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

DSW
Special weather statement, Jul 3, 3:07 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
407 PM EDT FRI JUL 3 2009

NYZ068-070-032045-
NORTHERN WESTCHESTER-PUTNAM-
407 PM EDT FRI JUL 3 2009

...STRONG THUNDERSTORM WILL IMPACT NORTHERN WESTCHESTER AND PUTNAM
COUNTIES...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FISHKILL...OR 6 MILES EAST OF BEACON...AND
MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL BE...
  NEAR FAHNESTOCK STATE PARK BY 415 PM.
  NEAR CARMEL BY 445 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...HEAVY RAIN WILL
LIKELY CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLY MINOR
FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JC

The radar

The Brookhaven radar (KOKX), 68 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Middlesex

When
July 3, 3:36 PM EST
Where
Middlesex County, 2.07 mi W of Durham
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.470, -72.720

Penny size hail stripped the leaves off of trees at the intersection of Mountain Road and Route 68.

Thunderstorm Wind, Middlesex

When
July 3, 3:40 PM EST
Where
Middlesex County, 2.07 mi W of Durham
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
41.470, -72.720

Thunderstorm winds downed a tree in Durham.

Hail, Middlesex

When
July 3, 4:53 PM EST
Where
Middlesex County, 1.48 mi NNE of Rockfall
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.550, -72.690

Nickel size hail was reported on Cimarron Road.

Flash Flood, Middlesex

When
July 3, 5:00 PM EST to 5:15 PM EST
Where
Middlesex County, 1.36 mi W of Middletown to 0.89 mi WNW of Middletown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.554, -72.676

In Middletown, Poplar Rd. and Rt. 66 between Old Mill St and West St. were closed due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2009Every state in 2009This day in weather historyWarnings in Connecticut, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188663, 188664, 188665, 189380.